OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 21, Iss. 1 — Jan. 1, 2004
  • pp: 132–140

Almost localized photon modes in continuous and discrete models of disordered media

V. M. Apalkov, M. E. Raikh, and B. Shapiro  »View Author Affiliations


JOSA B, Vol. 21, Issue 1, pp. 132-140 (2004)
http://dx.doi.org/10.1364/JOSAB.21.000132


View Full Text Article

Acrobat PDF (201 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

In a weakly disordered sample, light waves (or electrons) propagate, on average, by diffusion. However, with some small probability, random high-quality cavities can be formed within the sample. Such cavities are due to rare events, i.e., to some rare disorder configurations which can support “almost localized” eigenstates and thus can trap the wave for a long time in a small region of space of sub-mean-free-path size. The almost localized states are nonuniversal in the sense that their character and likelihood are determined not only by the average strength of the disorder (the dimensionless conductance) but also by microscopic details of the system. In particular, they are extremely sensitive to the correlation radius Rc of the disordered potential. Moreover, on a lattice, a new type of almost localized state becomes possible that has no analog in the continuum. The likelihood of these lattice-specific states decreases with the increase of Rc, in sharp contrast to the situation in the continuum. We review the earlier work on the almost localized states in the continuum and develop a theory of those states on a lattice. We emphasize that extreme care must be taken in trying to simulate on a lattice the rare events in a continuous, random medium.

© 2004 Optical Society of America

OCIS Codes
(000.6800) General : Theoretical physics
(140.7010) Lasers and laser optics : Laser trapping
(290.4210) Scattering : Multiple scattering

Citation
V. M. Apalkov, M. E. Raikh, and B. Shapiro, "Almost localized photon modes in continuous and discrete models of disordered media," J. Opt. Soc. Am. B 21, 132-140 (2004)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-21-1-132

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Log in to access OSA Member Subscription

« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited